Kansas, 2007

Flash Flooding and Flooding in Kansas, June 28 to 30, 2007

June 28 to 30, 2007 · NWS ICT · 17 events in 13 counties and zones

An upper level low pressure system and associated frontal boundary stalled across the area for several days, resulting in periods of numerous and widespread heavy showers and thunderstorms across portions of south-central and southeast Kansas from early on the 27th until July 1st. Phenomenal rainfall totals occurred during this period, ranging anywhere from 8 inches, to as much as 20 inches,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level low pressure system and associated frontal boundary stalled across the area for several days, resulting in periods of numerous and widespread heavy showers and thunderstorms across portions of south-central and southeast Kansas from early on the 27th until July 1st. Phenomenal rainfall totals occurred during this period, ranging anywhere from 8 inches, to as much as 20 inches, heaviest across southeast Kansas. Excessive runoff produced widespread, catastrophic, record flooding across much of southeast Kansas, particularly in the vicinity of area rivers, streams and creeks. Public, private and crop damage was extensive and at times severe. Hundreds to potentially a few thousand homes and businesses sustained severe flood damage, an incalculable number of roads were closed due to high water, and several bridges were either washed out or sustained damage. Thousands of acres of crops sustained severe damage. Thousands of miles of roads were damaged from the flood waters. Evacuations and water rescues were common, as several towns were for a time surrounded and/or engulfed by flood waters. Water became unsafe, as flood waters inundated water and sewage treatment plants. Thousands of residents were without power for an extended period of time. Several counties were declared federal disaster areas. Public and private damages likely exceeded hundreds of millions of dollars, but exact monetary values will be difficult to nearly impossible to determine. The flooding in Coffeyville enveloped the Coffeyville Resources Refinery. A malfunctioning pump lead to a 71,000 gallon crude oil spill into the Verdigris River, leaving an oily gunk on everything the oil touched, and contaminating the water for miles. One fatality occurred in Coffeyville, when a gentleman refused to evacuate his motel room, despite being warned twice by emergency officials of the impending flood. Please refer to this event in the July 2007 StormData publication for complete details on damages, monetary amounts, injuries and fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 10:50 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 10:50 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 27 2007

.AVIATION...
06Z TAF UPDATE...MVFR CLOUD CEILINGS WILL GRADUALLY TRANSITION
INTO THE IFR CATEGORY OVERNIGHT AND REMAIN SOCKED IN OVER MUCH OF THE
REGION THROUGH 15Z. MEANWHILE...NUMEROUS RAIN SHOWERS WILL CONTINUE
TO AFFECT HUT/ICT/CNU TAF SITES THROUGH THE EARLY MORNING HOURS.
CLOUD CEILINGS SHOULD GRADUALLY RISE INTO THE MVFR CATEGORY BY
LATE MORNING EARLY AFTERNOON WITH ADDITIONAL RAIN SHOWERS LIKELY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 956 PM CDT WED JUN 27 2007/

UPDATE...
ONLY MAKING A FEW MINOR TWEAKS AS CURRENT FORECAST SEEMS TO BE ON
TRACK. LATEST WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS
INCREASING UPPER JET OVER THE GREAT LAKES EXTENDING SOUTHWEST
TOWARDS SOUTHEAST NEBRASKA. THIS WILL INCREASE THE UPPER LEVEL
DIVERGENCE OVER EASTERN KANSAS OVERNIGHT INTO THURSDAY MORNING.
THIS COMBINED WITH A VERY MOIST AIRMASS (PRECIPITABLE WATER VALUES
2 PER TOP 00Z SOUNDING) AND MODEST MOISTURE CONVERGENCE IN 850-700MB
LAYER WILL YIELD MODERATE TO HEAVY RAINFALL AT TIMES...MAINLY
AFFECTING LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE.

JAKUB

PREV DISCUSSION... /ISSUED 319 PM CDT WED JUN 27 2007/

FORECAST CONCERN FOR THIS PACKAGE REMAINS THE THREAT FOR HEAVY RAIN.

SYNOPSIS:
UPPER LOW CONTINUES TO CHURN OVER WEST CENTRAL OK AND HAS MOVED
VERY LITTLE SINCE THIS TIME TUE. STORMS DEVELOPED FROM SOUTHERN IA
THROUGH NORTH CENTRAL KS ALONG THE MORE SYNOPTIC BOUNDARY. OVER THE
FLINT HILLS PROFILERS NOW SHOW INCREASING CONVERGENCE IN THE
850MB-700MB LAYERS. THIS HAS RESULTED IN A BAND OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS FROM GREENWOOD COUNTY THROUGH COWLEY COUNTY.
THE SURPRISE SO FAR TODAY HAS BEEN THE COVERAGE AND INTENSITY OF
SHOWERS AND STORMS NW OF ICT. THIS APPEARS TO BE DEVELOPING ALONG A
WEAKENING MID LEVEL DEFORMATION ZONE.

TONIGHT-THU:
850-700MB MOISTURE FLUX CONVERGENCE OFF OF THE RUC HAS DONE A GOOD
JOB WITH THE DEVELOPMENT OF THE HEAVIER BAND EAST OF ICT. NONE OF
THE MODELS DID A VERY GOOD JOB WITH THE STRONGER SHOWERS OVER
CENTRAL KS. CURRENT THINKING BASED ON PROFILER TRENDS AND RECENT
RADAR TRENDS IS THAT THE MAIN DEFORMATION BAND WILL SET-UP GENERALLY
ALONG OR JUST EAST OF THE TURNPIKE WITH THE ACTIVITY OVER CENTRAL KS
GOING THROUGH A SLOW DECREASING TREND OVER THE NEXT FEW HOURS.
RAINFALL RATES UNDER SOME OF THE STRONGER SHOWERS HAS BEEN AROUND
TWO INCHES PER HOUR WITH SOME POSSIBLY EVEN HIGHER. THEREFORE WILL
LEAVE CURRENT FFA IN PLACE.

BY 12Z THU THE UPPER LOW WILL START TO SHEAR OUT AND EXTEND FROM
NEXT ICT TO NEAR MCI. ATMOSPHERE ALONG AND EAST OF THIS FEATURE WILL
REMAIN VERY TROPICAL WITH GREATER THAN 2 INCHES OF PRECIPITABLE
WATER IN PLACE. LOCATIONS SOUTHEAST OF THE TURNPIKE WILL HAVE THE
BEST SHOT TO CONTINUE TO SEE WIDESPREAD HEAVY RAINFALL ON THU. TEMPS
WILL AGAIN BE HELD DOWN BY THE MOIST CONDITIONS ON THU WITH
LOCATIONS THAT SEE SOME SUN SHOOTING UP CLOSER TO NORMAL TEMPS.

THU NIGHT-SAT:
LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN FOR THU NIGHT WITH
THE UPPER TROUGH AXIS REMAINING THROUGH THE FLINT HILLS. HOWEVER IT
DOES APPEARS SOME SLIGHTLY DRIER LOW LEVEL MOISTURE WILL TRY TO WORK
IN FROM THE NORTH WHICH MAY DECREASE RAINFALL RATES A BIT. THE
MODELS START TO DIVERGE IN HOW THEY HANDLE THE UPPER TROUGH TO THE
SOUTH FOR FRI AND SAT. THE NAM AND UK RETROGRADE IT BACK WEST WHILE
THE GFS AND ECM PUSH IT VERY SLOWLY EAST. IF THE WESTERN SOLUTION
VERIFIES THEN PRECIP CHANCES MAY NEED TO BE EXPANDED FURTHER
WEST...BUT AT THIS TIME WILL KEEP CHANCES FOR PRECIP CONFINED TO
LOCATIONS MOSTLY ALONG AND SE OF THE TURNPIKE FOR FRI AND
SE KS FOR SAT. A GENERAL WARMING TREND WILL BE ON TAP FOR THE
WEEKEND AS A CLEARING TREND ALLOWS SUNSHINE TO FINALLY START TO WARM
THINGS UP. HOWEVER SATURATED GROUNDS WILL HOLD DOWN THE WARM-UP AND
SHOULD MAKE CONDITIONS PRETTY MUGGY.

SUN-WED:
UPPER RIDGE IS STILL EXPECTED TO NOSE INTO THE AREA INTO THE
BEGINNING OF THE WORK WEEK. THIS SHOULD PUSH THE BETTER PRECIP
CHANCES EAST OF THE FORECAST AREA. THEREFORE CONTINUED TO LEAVE
THESE PERIODS DRY. BOTH THE ECM AND GFS ARE BRINGING SOME ENERGY
OVER THE RIDGE AND DOWN ACROSS THE WESTERN GREAT LAKES REGION BY
TUE. THIS MAY ALLOW A COLD FRONT/SURFACE TROUGH TO SLIDE DOWN ACROSS
THE PLAINS...BUT CURRENT INDICATIONS ARE THAT THIS FEATURE SHOULD
REMAIN NORTH OF THE FORECAST AREA. TEMPS WILL CONTINUE A SLOW
WARMING TREND THROUGH THESE PERIODS WITH TEMPS EXPECTED TO BE AT OR
SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  80  66  84 /  80  40  20  20
HUTCHINSON      67  81  65  85 /  50  20  10  10
NEWTON          68  80  66  84 /  80  40  20  10
ELDORADO        69  80  65  84 /  90  50  20  20
WINFIELD-KWLD   70  79  66  84 /  90  60  30  20
RUSSELL         64  82  63  86 /  20  10  10  10
GREAT BEND      65  82  63  85 /  20  10  10  10
SALINA          66  81  63  85 /  50  20  10  10
MCPHERSON       67  81  64  85 /  60  20  10  10
COFFEYVILLE     70  79  65  81 / 100  90  60  30
CHANUTE         70  79  66  81 / 100  90  40  20
IOLA            70  79  66  81 / 100  80  40  20
PARSONS-KPPF    70  79  66  82 / 100  90  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ052-053-
069>072-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 27, 4:35 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT WED JUN 27 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS MAY CAUSE FLOODING FOR LOCATIONS
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TONIGHT...WITH LOCALIZED
FLOODING POSSIBLE THROUGH THIS EVENING GENERALLY SOUTHEAST OF A LINE
EXTENDING FROM SALINA TO LYONS. PLEASE SEE THE LATEST FLASH FLOOD
WATCH FOR ADDITIONAL DETAILS. ANY THUNDERSTORM THAT DEVELOPS IS NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAINFALL AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE
INTO THURSDAY AS THE UPPER LEVEL SYSTEM STALLS ACROSS SOUTHERN
KANSAS. THE CHANCES OF SEVERE THUNDERSTORMS APPEARS TO BE LOW...WITH
THE MAIN THREAT BEING HEAVY RAINFALL AND FLOODING AS SEVERAL ROUNDS
OF RAINFALL ARE POSSIBLE. THE FLOODING THREAT WILL SHIFT INTO
SOUTHEAST KANSAS ON THURSDAY.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR FRIDAY AND SATURDAY
ACROSS SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY WILL
NOT BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL
TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Local storm report, Jun 27, 9:44 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLOOD            1 N EUREKA              37.84N 96.29W
06/27/2007                   GREENWOOD          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ADVISED THAT THE STATE STREET BRIDGE
            NORTH OF EUREKA HAS BEEN CLOSED DUE TO FLOWING WATER OVER
            THE BRIDGE.

&&

BRW
Local storm report, Jun 27, 11:09 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLOOD            3 E DOUGLASS            37.52N 96.96W
06/27/2007                   BUTLER             KS   TRAINED SPOTTER

            2 INCHES OF WATER IS OVER THE ROAD AT SW 210TH STREET
            JUST EAST OF SHUMWAY ROAD.

1201 AM     FLOOD            WINFIELD                37.27N 96.97W
06/28/2007                   COWLEY             KS   LAW ENFORCEMENT

            THERE IS FLOODING ON 14TH STREET ON THE WEST SIDE OF
            WINFIELD.

&&

SCHRECK

The radar

The Wichita radar (KICT), 61 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Cowley

When
June 28, 2:01 AM CST to June 30, 11:59 PM CST
Where
Cowley County, Winfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.250, -96.980

Widespread 8 to 12 inch rainfall amounts occurred across Cowley County from June 27th through July 1st, heaviest across eastern portions of the county, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Sumner

When
June 28, 2:01 AM CST to June 30, 9:45 AM CST
Where
Sumner County, Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.270, -97.400

Widespread 6 to 9 inch rainfall amounts occurred across mainly the eastern half of Sumner County from June 28th through the 30th, producing widespread flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Elk

When
June 28, 1:21 PM CST to June 30, 11:59 PM CST
Where
Elk County, Howard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.470, -96.270

Widespread 14 to 17 inch rainfall amounts occurred across Elk County from June 27th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Chautauqua

When
June 28, 8:19 PM CST to June 30, 11:59 PM CST
Where
Chautauqua County, Sedan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Widespread 9 to 11 inch rainfall amounts occurred across Chautauqua County from June 27th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Montgomery

When
June 29, 1:05 AM CST to June 30, 11:59 PM CST
Where
Montgomery County, Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -95.720

Widespread 6 to 13 inch rainfall amounts occurred across Montgomery County from June 27th through July 1st, heaviest across northern portions of the county, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Allen

When
June 29, 2:10 AM CST to June 30, 11:59 PM CST
Where
Allen County, Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.920, -95.400

Widespread 10 to 13 inch rainfall amounts occurred across Allen County from June 28th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Wilson

When
June 29, 2:10 AM CST to June 30, 11:59 PM CST
Where
Wilson County, Fredonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Widespread 15 to 20 inch rainfall amounts occurred across Wilson County from June 27th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Woodson

When
June 29, 5:12 AM CST to June 30, 11:59 PM CST
Where
Woodson County, Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -95.730

Widespread 15 to 18 inch rainfall amounts occurred across Woodson County from June 27th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Butler

When
June 29, 5:38 AM CST to 4:45 PM CST
Where
Butler County, Augusta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.680, -96.980

Widespread 6 to 11 inch rainfall amounts occurred across roughly the southeastern two-thirds of Butler County from June 28th through the 30th, producing flooding and flash flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Greenwood

When
June 29, 5:10 PM CST to June 30, 5:15 AM CST
Where
Greenwood County, Fall River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.600, -96.030

Rainfall accumulated 7 to as much as 20 inches across Greenwood County June 28th through the 30th, the heaviest amounts occurring across southeastern portions of the county, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Labette

When
June 29, 9:01 PM CST to June 30, 11:59 PM CST
Where
Labette County, Oswego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -95.100

Widespread 7-10 inch rainfall amounts occurred across Labette County from June 27th through July 1st, heaviest across northern portions of the county, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flash Flood, Neosho

When
June 29, 9:01 PM CST to June 30, 11:59 PM CST
Where
Neosho County, Chanute
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.680, -95.470

Widespread 11 to 13 inch rainfall amounts occurred across Neosho County from June 27th through July 1st, producing widespread, significant flooding. Please refer to this event in the July 2007 StormData publication for complete details.

Flood, Greenwood

When
June 30, 5:16 AM CST to 11:59 PM CST
Where
Greenwood County, Fall River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.600, -96.030

Nuisance flooding was reported across the county.

Flash Flood, Chase

When
June 30, 6:07 AM CST to 6:00 PM CST
Where
Chase County, Cottonwood Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.370, -96.530

Widespread 4 to 8 inch rainfall amounts occurred across mainly the southeastern half of Chase County from June 28th through the 30th, producing widespread flooding of county and secondary roads.

Flood, Sumner

When
June 30, 9:46 AM CST to 11:59 PM CST
Where
Sumner County, Geuda Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.120, -97.150

Nuisance flooding was reported across the eastern part of the county.

Flood, Butler

When
June 30, 4:46 PM CST to 11:59 PM CST
Where
Butler County, Latham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.530, -96.650

Nuisance flooding was reported across the county.

Flood, Chase

When
June 30, 6:01 PM CST to 11:59 PM CST
Where
Chase County, Rural
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.180, -96.570

Nuisance flooding was being reported county wide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41994, 42332, 41996, 41984, 42009, 41963, 42313, 42317, 42322, 42327, 42000, 42020, 48294, 42323, 48295, 48293, 48292.